Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 20, 2012, 12:59 PM EDT for Cayuga County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2012, 12:59 PM EDT (16:59 UTC)
- Expired
- Aug 20, 2012, 1:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Buffalo, NY
County Cayuga County, NY
The radar
The Ft Drum radar (KTYX), 99 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
771 WWUS81 KBUF 201659 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1259 PM EDT MON AUG 20 2012 NYZ004>006-201730- CAYUGA NY-OSWEGO NY-WAYNE NY- 1259 PM EDT MON AUG 20 2012 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 9 MILES WEST OF CATO...AND MOVING EAST AT 10 MPH. LAT...LON 4336 7657 4310 7654 4309 7687 4327 7687 $$ WOOD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 20, 10:41 AM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 20, 10:41 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1041 AM EDT MON AUG 20 2012 .SYNOPSIS... A WEAK COOL FRONT WILL CROSS THE REGION TODAY ALONG WITH SOME SCATTERED SHOWERS. FOLLOWING THE FRONT...HIGH PRESSURE WILL SETTLE ACROSS THE REGION FOR THE REMAINDER OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... MID MORNING A WEAK COLD FRONT/TROUGH IS LOCATED ACROSS THE EASTERN GREAT LAKES...FROM THE NORTH COUNTRY DOWN THROUGH THE FINGER LAKES REGION AND INTO THE SOUTHERN TIER. REGIONAL RADARS DISPLAY A FEW SHOWERS AND EVEN AN EMBEDDED THUNDERSTORM ACROSS CENTRAL PA AND INTO THE INTERIOR SOUTHERN TIER THIS MORNING. FARTHER UPSTREAM HIGH PRESSURE IS EXPANDING ACROSS THE CENTRAL GREAT LAKES. THROUGH THE DAY DIURNAL HEATING WILL LEAD TO INCREASING AMOUNTS OF LOW LEVEL INSTABILITY IN THE PRESENCE OF THE AFOREMENTIONED WEAK SURFACE TROUGH AND CONTINUED UPPER TROUGHING ALOFT. THIS WILL LEAD TO THE DEVELOPMENT OF A ROUND OF SCATTERED CONVECTION INCREASING INTO THE AFTERNOON HOURS. WITH THE WEAK SYNOPTIC-SCALE FLOW...LOCAL LAKE BREEZE CIRCULATIONS SHOULD ONCE AGAIN DEVELOP AND LEAD TO SHADOWING OF THE LAKESHORE REGIONS...WHILE ALSO HELPING TO FOCUS THE BEST CONVECTIVE POTENTIAL ACROSS INTERIOR SECTIONS AND IN ANY AREAS OF LOCALIZED LOW LEVEL CONVERGENCE. WILL THEREFORE KEEP CHANCE POPS IN PLAY FOR THESE LATTER AREAS...WITH THE HIGHEST VALUES FOCUSED ACROSS INTERIOR SECTIONS OF THE SOUTHERN TIER...GENESEE VALLEY...AND FINGER LAKES IN CLOSE ASSOCIATION TO THE PLACEMENT OF THE SURFACE TROUGH. GIVEN SBCAPE VALUES OF 200-500 J/KG AND SKINNY CAPE PROFILES...THE BULK OF THE PRECIP SHOULD BE IN THE FORM OF PLAIN SHOWERS...THOUGH A FEW ISOLATED THUNDERSTORMS CANNOT BE RULED OUT ACROSS INTERIOR SECTIONS. TONIGHT...ANY LEFTOVER CONVECTION FROM THIS AFTERNOON SHOULD TEND TO DIE OUT FAIRLY QUICKLY AFTER SUNSET WITH THE DEPARTURE OF THE SURFACE TROUGH AND THE LOSS OF HEATING...YIELDING A RETURN TO DRY WEATHER AND CLEARING SKIES FOR THE BALANCE OF THE NIGHT. WITH NOCTURNAL COOLING...SOME PATCHY FOG WILL AGAIN BE POSSIBLE WITHIN THE SOUTHERN TIER VALLEYS OVERNIGHT. WITH REGARD TO TEMPERATURES...850 MB TEMPS WILL AGAIN BE IN THE +10C TO +12C RANGE TODAY. THIS WILL BRING SURFACE TEMPERATURES UP TO THE MID TO UPPER 70S ACROSS A LARGE CHUNK OF THE AREA. COOLEST AREAS WILL LIKELY BE INTERIOR SW NY WHERE CLOUD COVER TODAY WILL BRING HIGHS IN THE LOW 70S. GOOD RADIATIONAL COOLING CONDITIONS AND A SLIGHTLY COOLER AIRMASS WILL THEN ALLOW FOR FAIRLY WIDESPREAD LOWS IN THE LOWER 50S TONIGHT...WITH SOME UPPER 40S FOUND IN INTERIOR SECTIONS OF THE SOUTHERN TIER AND NORTH COUNTRY. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AN UPPER LEVEL TROF WILL MOVE ACROSS THE REGION TUESDAY AND TUESDAY NIGHT...BUT AS THIS MOVES THROUGH IT WILL BE WEAKENING. WITH THIS WEAKENING TREND...AND LIMITED MOISTURE ASSOCIATED WITH THE TROF...ANY SHOWERS ON TUESDAY SHOULD BE QUITE ISOLATED IN NATURE. CONSENSUS QPF SUGGESTS THE BEST CHANCE WILL COME IN THE SOUTHERN TIER. THIS SEEMS REASONABLE SINCE THIS IS WHERE TERRAIN AND A WEAK LAKE BREEZE BOUNDARY COULD ENHANCE LIFT. ELSEWHERE...TUESDAY SHOULD BE A FAIR DAY WITH MOSTLY SUNNY SKIES. AFTER THIS...SURFACE HIGH PRESSURE WILL TAKE CONTROL...WHICH WILL BRING FAIR WEATHER THROUGH WEDNESDAY NIGHT. 00Z GFS/NAM BUFKIT SOUNDINGS BOTH SHOW VERY LIMITED MOISTURE. MEANWHILE 850MB TEMPERATURES WILL GRADUALLY RISE...WHICH SHOULD LIMIT ANY IMPACT THE LAKES HAVE IN ENHANCING CLOUD COVER. TEMPERATURES WILL BE QUITE SEASONABLE FOR LATE SUMMER...WITH FAIRLY LARGE DIURNAL TEMPERATURE RANGES. HIGHS ON TUESDAY SHOULD BE IN THE 70S ACROSS MOST OF THE REGION...WITH WEDNESDAY TEMPERATURES TOPPING OUT IN THE UPPER 70S TO LOWER 80S. && .LONG TERM /THURSDAY THROUGH SUNDAY/... SURFACE HIGH PRESSURE AND WEAK UPPER LEVEL RIDGING WILL LARGELY REMAIN IN PLACE THROUGH THE PERIOD. ALTHOUGH PREVIOUS MODEL RUNS HINTED AT A FRONTAL BOUNDARY APPROACHING FRIDAY...AND POSSIBLY CROSSING SATURDAY...THE 00Z RUNS OF THE EUROPEAN/GFS/GGEM ALL NOW KEEP THIS BOUNDARY TO THE NORTH. IT NOW APPEARS MORE LIKELY THAT THIS UPCOMING WEEKEND WILL STAY DRY...THOUGH ITS HARD TO RULE OUT A SUBTLE FEATURE WHICH MAY SPARK A FEW SHOWERS. BASED ON THIS...WILL CARRY SLIGHT CHANCE POPS FOR THE WEEKEND IN AN OTHERWISE DRY FORECAST. WITH 00Z MODELS BACKING OFF ON ANY FRONTAL PASSAGE...WE CAN ALSO NUDGE UP TEMPERATURES A BIT FOR SATURDAY AND SUNDAY...AS WARMER AIR IS LIKELY TO REMAIN IN PLACE. CONSERVATIVELY...WE ARE LOOKING AT HIGHS IN THE LOWER TO MID 80S ON SATURDAY AND SUNDAY...AND IT COULD EVEN BE A FEW DEGREES WARMER THAN THAT IF TONIGHTS 00Z RUNS VERIFY. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... VFR FLIGHT CONDITIONS AT 15Z WILL REMAIN THROUGH MUCH OF THE LATE MORNING AND AFTERNOON...WITH UPPER TROUGHING REMAINING IN PLACE AND A WEAK SURFACE TROUGH PASSING ACROSS OUR AREA. DIURNAL HEATING WILL ALSO LEAD TO THE DEVELOPMENT OF SCATTERED SHOWER/ISOLATED THUNDERSTORM ACTIVITY THIS AFTERNOON...WHICH COULD PRODUCE SOME HIGHLY LOCALIZED AND BRIEF MVFR TO INTERRUPT AN OTHERWISE VFR AFTERNOON. THIS SAID...MUCH OF THIS ACTIVITY IS EXPECTED TO FORM ACROSS INTERIOR SECTIONS...INLAND FROM OUR TAF SITES. FOR NOW...WILL JUST CARRY A MENTION OF VCSH IN THE TAFS. ANY CONVECTION THAT DEVELOPS THIS AFTERNOON SHOULD THEN WIND DOWN AFTER SUNSET THIS EVENING...WITH GENERAL VFR CONDITIONS EXPECTED TO FOLLOW FOR THE BALANCE OF THE TAF PERIOD. THIS SAID...SOME PATCHY VALLEY FOG WILL AGAIN BE POSSIBLE ACROSS THE SOUTHERN TIER LATER TONIGHT. OUTLOOK... TUESDAY THROUGH FRIDAY...A CHANCE OF SHOWERS ACROSS THE SOUTHERN TIER ON TUESDAY...OTHERWISE VFR. && .MARINE... A WEAK COOL FRONT DRAPED ACROSS THE LOWER LAKES WILL SAG FURTHER TO THE SOUTHEAST TODAY...WITH HIGH PRESSURE THEN SETTLING ACROSS THE REGION FROM TUESDAY THROUGH FRIDAY. THIS WILL RESULT IN AN EXTENDED PERIOD OF RELATIVELY LIGHT WINDS AND MINIMAL WAVES. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...JJR NEAR TERM...JJR/THOMAS SHORT TERM...APFFEL LONG TERM...APFFEL AVIATION...JJR/THOMAS MARINE...JJR
Hazardous weather outlook, Aug 20, 4:55 AM EDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 455 AM EDT MON AUG 20 2012 NYZ001>008-010>014-019>021-085-210900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 455 AM EDT MON AUG 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 455 AM EDT MON AUG 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF APFFEL
In the hours before
Special weather statement, Aug 20, 12:59 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1259 PM EDT MON AUG 20 2012 NYZ004>006-201730- CAYUGA NY-OSWEGO NY-WAYNE NY- 1259 PM EDT MON AUG 20 2012 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 9 MILES WEST OF CATO...AND MOVING EAST AT 10 MPH. LAT...LON 4336 7657 4310 7654 4309 7687 4327 7687 WOOD
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:23 PM EDT | Special Weather Statement | BUF | Cayuga | 37 min |
Nearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.